Nebraska, 2020

Hail and Damaging Wind in Nebraska, June 26 to 27, 2020

June 26 to 27, 2020 · NWS LBF · 11 events in 6 counties and zones

Continued west to northwest flow aloft combined with a stationary front brought another round of storms to the area. A few of these storms were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Continued west to northwest flow aloft combined with a stationary front brought another round of storms to the area. A few of these storms were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 26, 4:28 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 26, 4:28 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Fri Jun 26 2020

.DISCUSSION...Issued at 311 PM CDT Fri Jun 26 2020

Visible satellite imagery depicts a dense cu field over nwrn
portions of the area this aftn, becoming increasingly congested in
time as a weak, NW-SE oriented upper disturbance approaches.
Suspect we will see initiation of a few storms here soon given
satellite characteristics. SPC mesoanalysis shows an uncapped
environment, with steep lapse rates driving moderate CAPE.
However, deep-layer shear is rather modest. Multicells with
transient supercellular characteristics will likely be the primary
mode with any storms that manage to mature, with the environment
supportive of marginally severe hail and wind, particularly with
any rotating updrafts. Lifespan of this area of convection may be
limited, as there will likely be some subsidence in the wake of
the aforementioned upper-level disturbance as it crosses the
nwrn/nrn portions of our area by mid-aftn.

More widespread convection is ongoing over sern WY/nrn CO in an
environment characterized by similar CAPE but higher shear, large
DCAPE, and high LCLs. Based on environment and CAM consensus,
expect that this will grow upscale as it approaches our
wrn/particularly swrn zones, with an MCS clipping those portions
of the area this evening. Mode will favor the potential for
primarily damaging straight-line winds, with severe hail possible
in any semi-discrete or embedded rotating updrafts. All-in-all,
convection should be rather short-lived, with the MCS crossing the
area over the span of about 4-6 hours. Potential exists for some
low clouds/fog in the wake of the MCS, but think this will be
localized at best.

More appreciable shortwave/vort max currently shown on WV imagery
near the UT/WY/ID borders is progged to slowly weaken as it moves
eastward toward the area tomorrow. Despite weakening, this
feature could provide enough lift to support additional
thunderstorm development during the aftn and evening hours,
especially over srn zones. Environment remains supportive of some
strong to severe storms, with moderate to large CAPE and marginal
deep-layer shear. In fact, could end up with a fairly similar
scenario today and tomorrow.

Trending drier and hotter later this weekend as low-to-midlevel
thermal ridging builds over the High Plains and upper trof deepens
over the wrn CONUS. Wrn trof drifts slowly eastward through early
next week, contributing to gradually increasing PoPs by Tuesday
and Wednesday. Modest differences in trof timing/tilt between
guidance limit predictability in details, but for now, looks like
best potential for appreciable QPF will be over wrn/nrn portions
of the area in closer proximity to the trof and associated upper
jet forcing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 626 PM CDT Fri Jun 26 2020

Expect some high cloudiness to build into southwestern Nebraska
this evening as thunderstorms transition east of the Rockies. A
storm or two may impact the KLBF terminal after 03z this evening.
Given the isolated nature of storms expected, will handle this
mention with a VCTS group for now. Storm are expected to remain
south of the KVTN terminal tonight. Skies will then gradually
clear overnight as storms transition east of the area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

DISCUSSION...WFO Rapid City SD
AVIATION...Buttler
Hazardous weather outlook, Jun 26, 1:54 PM MST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
354 PM CDT Fri Jun 26 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-272100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
354 PM CDT Fri Jun 26 2020 /254 PM MDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected again this afternoon and evening,
especially across the southern Sandhills into Chase through
Frontier counties. Some storms may be strong, possibly with
isolated severe storms. Hail and gusty winds will be the main
threats today. Also potential for heavy rainfall south of
Interstate 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Chances for isolated to scattered thunderstorms will continue
through the weekend into next week. There is a marginal risk for
severe storms across southwest Nebraska on Saturday. Severe
weather threat for the weekend remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 26, 4:30 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
530 PM MDT Fri Jun 26 2020

NEZ094-270015-
Western Cherry NE-
530 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL
615 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Medicine Lake, or 37 miles southeast of Gordon,
moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Lake and Speckel Meir Lake.

LAT...LON 4248 10171 4263 10157 4249 10116 4223 10144
TIME...MOT...LOC 2330Z 305DEG 9KT 4252 10157

Buttler

The radar

The North Platte radar (KLNX), 144 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Garden

When
June 26, 6:00 PM MST
Where
Garden County, 4.86 mi N of Lewellen
Measured
1.5 in hail
Reported by
Public
Coordinates
41.400, -102.140

Hail, Garden

When
June 26, 7:00 PM MST
Where
Garden County, 4.86 mi N of Lewellen
Measured
1.5 in hail
Reported by
Public
Coordinates
41.400, -102.140

Hail, Garden

When
June 26, 7:00 PM MST
Where
Garden County, 5.62 mi N of Lewellen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.410, -102.170

Hail, Garden

When
June 26, 7:00 PM MST
Where
Garden County, 5.9 mi NNW of Lewellen
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.410, -102.190

Hail, Grant

When
June 26, 7:00 PM MST
Where
Grant County, 12.04 mi SE of Hyannis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.880, -101.600

Hail, Grant

When
June 26, 7:40 PM MST
Where
Grant County, 12.04 mi SE of Hyannis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.880, -101.600

Hail, Arthur

When
June 26, 7:47 PM MST
Where
Arthur County, 6.72 mi W of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -101.830

Hail, Arthur

When
June 26, 8:00 PM MST
Where
Arthur County, 0.52 mi E of Arthur
Measured
1.75 in hail
Reported by
Public
Coordinates
41.570, -101.690

Hail damaged a green house roof.

Hail, Chase

When
June 26, 8:30 PM MST
Where
Chase County, 9.69 mi N of Imperial
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -101.640

Thunderstorm Wind, Hayes

When
June 26, 10:16 PM CST
Where
Hayes County, 13.85 mi NNW of Hayes Center
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.690, -101.160

No details available.

Hail, Custer

When
June 27, 1:05 AM CST
Where
Custer County, 6.24 mi N of Merna
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -99.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899225, 899226, 899227, 899228, 899229, 899230, 899231, 899232, 899233, 899236, 899234.